Format

Send to

Choose Destination
Arch Dermatol. 2010 Jul;146(7):775-8. doi: 10.1001/archdermatol.2010.158.

Hypoglycemia in children taking propranolol for the treatment of infantile hemangioma.

Author information

1
Department of Dermatology, Medical College of Wisconsin, 9200 W Wisconsin Ave., Milwaukee, WI 53226, USA. kholland@mcw.edu

Abstract

BACKGROUND:

Propranolol hydrochloride has been prescribed for decades in the pediatric population for a variety of disorders, but its effectiveness in the treatment of infantile hemangiomas (IHs) was only recently discovered. Since then, the use of propranolol for IHs has exploded because it is viewed as a safer alternative to traditional therapy.

OBSERVATIONS:

We report the cases of 3 patients who developed symptomatic hypoglycemia during treatment with propranolol for their IHs and review the literature to identify other reports of propranolol-associated hypoglycemia in children to highlight this rare adverse effect.

CONCLUSIONS:

Although propranolol has a long history of safe and effective use in infants and children, understanding and recognition of deleterious adverse effects is critical for physicians and caregivers. This is especially important when new medical indications evolve as physicians who may not be as familiar with propranolol and its adverse effects begin to recommend it as therapy.

PMID:
20644039
DOI:
10.1001/archdermatol.2010.158
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center